Dementia or side effect? Anxiety drugs and the elderly.

We work with the individuals and families in crisis. We are usually called upon when a parent, grandparent or loved one starts to fail — which may be defined by being unable to perform one or more of the activities of daily living. Our clients require intervention when they exhibit behaviors that might result in them hurting themselves or others. This may occur when they fail to remember to take meds or take extra meds. They may forget to turn off the stove or forget to eat. We have worked in this field for nearly twenty years and recently have noticed an alarming trend. These behaviors, call them what you may, which used to be confined to the very old, are now occurring in younger and younger clients. It is not unusual for us to see individuals in their fifties and sixties being confined to nursing facilities for the remainder of their lives because they can’t take care of themselves. In addition, it seems like many more individuals over sixty-five are failing.

We noticed this change but always attributed it to larger populations of elderly or environmental or dietary causes. We went about our business trying to protect these patients and families from personal and financial ruin. However, a recent event caused us to look at this situation in an entirely different light. We worked with a bright and capable gentlemen over a number of years. We helped him when one of his sisters was confined to a nursing home for dementia and when another one died after a long illness. He was a former professional who was extremely capable and well organized. He was a good friend as well as a client. That is why it was shocking when we got a call from his friend that he acted out violently and had to be restrained and taken to a hospital. What followed was several months of continued hospitalizations and incidents that eventually led to his being confined to a nursing home. We all thought this was going to be permanent. We were sure that the dementia that affected his sister had also gotten to him. That was until the day that I got a call from him. He was completely coherent and at full capacity. He advised us that a certain medicine he was taking for his eyes caused an allergic reaction which resulted in the signs of dementia he was exhibiting. It set us to thinking about how many other clients might be in this same situation. How can you know if it is the drug or a real disorder?

This situation opened ours eyes about medications and it should do the same for everyone taking care of someone who is failing. We learned that the biggest culprit is the use of benzodiazepines. Those are drugs such as Valium, Xanax, and Ativan. We started to ask questions and soon discovered that almost all of our elderly clients and many of our younger ones were on these medications. We learned that almost 15% of people sixty-five and older are on these medications and nearly 20% of those over seventy-five. But the most alarming thing we discovered was that those over sixty-five who took the drug for several years (and many have) were 50% more likely to develop dementia. And, moreover, older people who take benzodiazepines suffer from more confusion, amnesia, night wandering and “pseudodementia.” And, in spite of the dangers, these drugs are being prescribed more and more. Over the last twenty years, it has been reported that repeat prescriptions for benzodiazepines doubled every year and 50% were given without a consultation! We discovered that these drugs, when first reviewed and approved by the FDA, were to be limited to short-term use of two weeks or less! Compare that with the studies that show the average time that older people are using is anywhere from five to twenty-five years! It has been shown that using these drugs for this many years causes irreversible brain damage!

And to make matters worse, benzodiazepines are one of the most difficult drugs to stop taking. Withdrawal symptoms may appear for the first time during dose reduction, and include insomnia, anxiety, distress, weight loss, panic, depression, de-realization, and paranoia. It may take a matter of weeks to several years to completely wean oneself from these drugs. The likelihood that an older individual would put himself or herself through this torture is small. Most seem to accept the fact that these drugs are beneficial since they are prescribed by their doctors. Most don’t realize that over time they suffer from “tolerance” and “inter-dose” withdrawal and are rarely getting the benefits from the drugs that they expect. They chalk up their feelings of illness and depression to “old age” not realizing that the very drugs they think are helping are hurting them and forcing many of them into “old age homes” long before they would have needed them.

We also see the effects of the many falls and accidents that older people suffer. Older people are far more likely to have serious falls while on these medicines. I cannot tell you how many people we have in nursing homes who fell down the stairs, on their porch, on the ice etc. resulting in spinal and other injuries which result in long term nursing confinement.

So what is a care giver to do? Make sure you know what drugs your loved-one is taking. Make sure that if they are taking a benzodiazepine that you factor this into their treatment plan. Understand the side effects of their medicines. Make sure they are not taking drugs that interact with other drugs. There are many websites that permit a cross check of medicines. Helping our loved ones off of these meds might just make their life and yours much better.

Leave a Reply